Kansas, 2020

Damaging Wind in Kansas, June 22, 2020

June 22, 2020 · NWS GID · 1 event in 1 county or zone

m. CDT on this Monday evening, a broken line of thunderstorms swept across this six-county North Central Kansas area from northwest-to-southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between 7-10 p.m. CDT on this Monday evening, a broken line of thunderstorms swept across this six-county North Central Kansas area from northwest-to-southeast. The vast majority of this activity was sub-severe, producing only gusty winds as high as 40-50 MPH and brief rainfall. However, one small cell pulsed up just enough to produce a marginally-severe measured gust of 58 MPH near Speed in southwestern Phillips County, shortly before 8 p.m. CDT. Although this fairly low-key line of convection increased in coverage a bit by the time it reached North Central Kansas, its origins could actually be traced back roughly 300 miles to the northwest, to isolated-scattered storms initiating early in the afternoon over southwestern SD and northwestern NE. In the mid-upper levels, a fairly pronounced northwest flow regime ruled the Central Plains, as the region resided within the path of several small-scale disturbances tracking southeastward around the periphery of a larger-scale trough centered over south central Canada. Despite only modest low-level moisture in the wake of a secondary cold front, this convection made the most of steep low-level lapse rates and seasonably-cool mid level temps, with early-evening mesoscale parameters in North Central KS featuring around 1000 J/kg mixed-layer CAPE and 35-40 knots of deep-layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 22, 5:55 PM CST, 59 minutes earlier.

Area forecast discussion, Jun 22, 5:55 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
655 PM CDT Mon Jun 22 2020

.SHORT TERM...(This evening through Tuesday Night)
Issued at 425 PM CDT Mon Jun 22 2020

Upper air and water vapor analysis shows NW flow in place across
the Central Plains around an upper trough over S Canada. An MCV
can be seen rotating thru E IA, with a couple weaker vort lobes
seen on WV over the Dakotas. Tstms have blossomed over north
central and northeast Neb. early this afternoon, out ahead of the
SD vort lobe and associated cold front. 12Z LBF and OAX ROABs
indicated relatively cool convective Ts, given seasonably cool mid
level temps of only 3-5C H7 temps. 3PM obs feature temps generally
in the 80s and dew points in the upper 50s to low 60s.

For this afternoon and evening...forecast reasoning remains
largely unchanged from earlier today. SPC mesoanalysis places
1000-1500 J/kg of MLCAPE amidst effective deep layer shear
magnitudes of only 25-30kt. This is keeping convection rather
disorganized and pulsey per latest composite radar loop. However,
this may be just enough CAPE/shear along with aforementioned cool
mid level temps and associated seasonably low wet bulb 0C heights
could promote some marginally severe hail. Calls to folks beneath
the stronger cores we've had so far have yielded no ground truth
reports thus far. Steep low level lapse rates of 8-8.5 C/km and
DCAPE values around 1000 J/kg may also promote some bouts of gusty
winds around 60mph. As far as coverage, looks like the NE half of
CWA (NE of Kearney-Beloit) will have best chcs/scat coverage
given favorable positioning w/in left exit region of seasonably
strong H3 jet streak (60-70kt) and ahead of advancing vort lobe.
All in all, a pretty straightforward setup in which any severe
tstms will be marginal and isolated. Expect a distinct diurnal
decr to convection, so any limited svr threat should end by 8pm.

The rest of the overnight looks to be fairly quiet w/ clearing
skies, at least for a few hrs, after sunset. One item to watch
will be potential for weak mid level convection over mainly south
central NE after 09Z. Latest RAP runs, and to some extent 18Z
HRRR and 12Z NAMNest, indicate a small zone of ascent within
H85-H7 layer, associated w/ some isentropic ascent seen best on
300K sfc, and ahead of fast moving vort lobe w/in seasonably fast
cyclonic/NW upper flow. These types of waves are notoriously
difficult to pin down, but could envision a few high-based returns
around dawn tmrw morning. Have introduced some "sprinkles" for Tue
AM, but may need some outright shwr mention if trends continue.

Have introduced a slgt chc for tstms for Tue aftn as low level
lapse rates steepen and cool mid level temps remain. SREF and
12Z/18Z HRRR have hinted at this and this is backed by NAM
forecast soundings showing a few hundred J/kg of SBCAPE for the
aftn hrs. Otherwise, should be a seasonably pleasant day w/ highs
in the upper 70s N/NE to mid 80s far SW along w/ lgt winds.

Weak low level WAA and H85 convergence may keep a low end chc for
convection going across the far SW Tue night. NAMNest and SREF
probs highlight north central KS w/ best potential, w/ even better
potential likely a bit further S closer to deeper moisture plume.

.LONG TERM...(Wednesday through Monday)
Issued at 425 PM CDT Mon Jun 22 2020

Zonal to NW flow continues thru the end of the work week before
potentially turning more zonal to SWrly for the upcoming weekend.
After a brief dip in temps on Tue, expect a gradual warming trend
for late week and into the weekend.

The shortwave ridge axis that creeps into the area Tue night will
continue to shift to the E on Wed. This will bring some return
flow/WAA into at least KS portions of the CWA by late aftn, and
perhaps south central Neb as well. There's decent model consensus
in a plume of moderate instability/shear by Wed aftn co-located
w/ diffuse NW to SE draped warm front. Continued cyclonic upper
flow almost guarantees that there will be at least one or two
upper perturbations rotating thru, providing at least weak upper
level support/ascent. Directional shear will not be lacking given
S/SE flow at the sfc near the front veering sharply to NWrly at
H7, resulting in 35-45kt+ of effective shear. Thus, IF some
storms can develop, the CAPE/shear space would be supportive of
supercells, but its just too early to resolve finer scale details
that would be important to tstm coverage and placement, so think
the SPC Day 3 "Marginal" over the S is a good place to start, for
now.

Rising heights during the day Thu should lead to mainly dry
conditions and warming temps to around 90F. The next trough
passage is forecast to arrive Thu night into Fri, though models
disagree on the timing and amplitude. Too early for specifics, but
EPS 24hr precip plots would suggest some active wx in the Thu
night to Sat AM time frame.

Thereafter, general pattern evolution suggests continued warming
trend and low end tstm chcs w/ possible transition to SW upper
flow. Models agree that the mean upper trough position should be
well W of the area over N Rockies and/or Pac NW, but differ w/r/t
finer details/low amplitude disturbances. 12Z data, in particular
the EPS, has trended towards a little more ridging/drier for the
weekend, but would like to see more consistency before believing
this trend w/ much confidence.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday)
Issued at 652 PM CDT Mon Jun 22 2020

Significant wx: Scattered tstms w/ gusty winds next couple of hrs

Tonight: The main issue will be scattered tstms rolling through
next 1-2.5 hrs or so. Could see some gusty NW winds 25-30kt with
the arrival of this activity but bases have been primarily above
MVFR levels thus far, so kept the TAFs VFR. Expect decr clds/pcpn
03-04Z, with mainly clr skies returning around midnight.
Confidence: general trend - high, winds - medium.

Tue: VFR. Some clds w/ bases 5-6K ft may return around sunrise and
will need to watch this for iso shwrs. TAFs remain quiet, for now,
in the morning, but inserted some VCTS for potential of iso pop-up
t-showers in the aftn. Winds will start off light out of the NW
then incr a bit for the aftn, sustained around 10kt w/ gusts near
20kt. Confidence: Medium.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...Thies
LONG TERM...Thies
AVIATION...Thies
Hazardous weather outlook, Jun 22, 1:57 PM CST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
257 PM CDT Mon Jun 22 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
257 PM CDT Mon Jun 22 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Isolated strong to marginally severe thunderstorms are possible
mainly through 8 pm and northeast of a line from Kearney Nebraska
to Beloit Kansas. The main threats include hail up to the size of
quarters and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few weak, pop up thundershowers are possible for portions of
the outlook area Tuesday afternoon.

Thunderstorm chances return during the overnight Tuesday night,
with slightly better chances Wednesday afternoon and evening.
Strong to marginally severe storms are possible Wednesday
afternoon and evening south of Interstate 80 in south central
Nebraska, and across all of north central Kansas. The main
threats include hail up to the size of quarters and wind gusts up
to 60 mph.

Off and on thunderstorms are forecast Thursday afternoon through
Sunday. Strong thunderstorms are possible at times, so be sure to
stay up to date on the latest forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed northeast of a line from Kearney
Nebraska to Beloit Kansas through 8 pm.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

In the hours before

Special weather statement, Jun 22, 4:34 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Hastings NE
534 PM CDT Mon Jun 22 2020

NEZ077-087-222300-
Thayer NE-Fillmore NE-
534 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FILLMORE AND
NORTHEASTERN THAYER COUNTIES UNTIL 600 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm near
Geneva, or 27 miles south of York, moving southeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Geneva, Alexandria, Ohiowa and Strang.

LAT...LON 4053 9771 4058 9750 4046 9737 4012 9737
TIME...MOT...LOC 2233Z 315DEG 32KT 4048 9754

Mangels
Local storm report, Jun 22, 4:39 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
539 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             GENEVA                  40.53N 97.60W
06/22/2020  E0.75 INCH       FILLMORE           NE   PUBLIC

            REPORT FROM MPING.

&&

THIES
Special weather statement, Jun 22, 5:38 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Hastings NE
638 PM CDT Mon Jun 22 2020

NEZ061-074-230015-
Buffalo NE-Kearney NE-
638 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KEARNEY AND
SOUTHWESTERN BUFFALO COUNTIES UNTIL 715 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm over
Amherst, or 12 miles northwest of Kearney, moving southeast at 35
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kearney, Gibbon, Amherst and Riverdale.

LAT...LON 4083 9936 4098 9920 4076 9878 4056 9907
TIME...MOT...LOC 2337Z 315DEG 32KT 4084 9923

Mangels
Special weather statement, Jun 22, 5:39 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
639 PM CDT Mon Jun 22 2020

NEZ082-230015-
Furnas NE-
639 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FURNAS COUNTY UNTIL
715 PM CDT...

At 639 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hendley, or 27 miles north of Norton, moving southeast at 35 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Beaver City, Holbrook, Wilsonville and Hendley.

LAT...LON 4032 10001 4001 9963 4000 9963 4000 10004
      4021 10020 4022 10019
TIME...MOT...LOC 2339Z 323DEG 29KT 4021 10005

Mangels
Special weather statement, Jun 22, 6:27 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Hastings NE
727 PM CDT Mon Jun 22 2020

KSZ005-006-017-NEZ073-083-084-230115-
Rooks KS-Phillips KS-Smith KS-Franklin NE-Phelps NE-Harlan NE-
727 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOKS...NORTHWESTERN
SMITH...PHILLIPS...SOUTHWESTERN FRANKLIN...SOUTHWESTERN PHELPS AND
HARLAN COUNTIES UNTIL 815 PM CDT...

At 727 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Atlanta to Almena. Movement was southeast
at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Phillipsburg, Stockton, Alma, Franklin, Logan, Orleans, Agra,
Stamford, Kirwin, Republican City, Long Island, Prairie View,
Atlanta, Naponee, Bloomington, Glade, Huntley, Ragan, Speed and
Woodruff.

LAT...LON 3957 9963 4007 9963 4048 9954 4008 9891
      3927 9926
TIME...MOT...LOC 0027Z 323DEG 38KT 4033 9955 3987 9971

Mangels
Local storm report, Jun 22, 6:28 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
728 PM CDT MON JUN 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     1 N OXFORD              40.27N 99.63W
06/22/2020  M54 MPH          FURNAS             NE   MESONET

&&

JMBW

The radar

The Grand Island radar (KUEX), 114 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
June 22, 6:54 PM CST
Where
Phillips County, 3.1 mi W of Speed
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.676, -99.478

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901294.